Support Forum
 Barrett's Support Forum :Barrett's Support Forum :Support Forum  
Message Icon Topic: Beeturia and PPis? Post Reply Post New Topic
Author Message
GrahamB
Groupie
Groupie


Joined: 25 Nov 2016
Online Status: Offline
Posts: 46
Quote GrahamB Replybullet Topic: Beeturia and PPis?
    Posted: 04 Dec 2017 at 1:25pm
Okay guys, bit of a weird one.

Had a bit of a shock in the loo earlier with a very distict "red wine" hue to the loo water post a "movement". Had a very quick panic / google until I remembered I was eating beetroot crisps last night!

From what I can gather it is likely an effect called Beeturia which is cuased by the body not fully processing the beetroot in the stomach due to a low level of acid.

Our PPIs are, of course, designed to reduce acid levels to help with erosive effects on the O but does Beeturia indicate it has gone to far (e.g. too high a PPI dose) or is this something fairly common and just a (initially scary) side effect?

Thoughts / experiences most welcome. Should I raise it with my consultant?

Thanks in advance...
IP IP Logged
chrisrob
Senior Member
Senior Member


Joined: 01 May 2007
Online Status: Offline
Posts: 2345
Quote chrisrob Replybullet Posted: 04 Dec 2017 at 2:06pm
Have heard of this before from friends outside the Barrett's circle. Never previously considered it within the PPI "symptoms" but a possibility, perhaps.

I don't think it's anything to worry about.
Found this article which may be of help?

"Urine colour and odour is frequently altered due to the food recently ingested. Changes in urine colour, especially if it is red can cause distress in patients due to the possible presence of haematuria. It is important for the medical practitioner or nurse to test for the presence of blood and obtain laboratory analysis to determine the cause of the abnormal discoloration.
Colour changes may occur due to ingestion of drugs, vitamin supplements, food dyes, bilirubin, beetroot and berries, bacterial growth, pH and metabolic abnormalities."

Edited by chrisrob - 04 Dec 2017 at 2:07pm
IP IP Logged
steveb8189
Senior Member
Senior Member


Joined: 09 Mar 2016
Online Status: Offline
Posts: 188
Quote steveb8189 Replybullet Posted: 04 Dec 2017 at 2:32pm
Never heard of it! Berocca is the only thing I notice makes much of a difference to the colour... Oh, ans asparagus has a different effect.
IP IP Logged
Suzy
Senior Member
Senior Member


Joined: 05 Nov 2008
Online Status: Offline
Posts: 160
Quote Suzy Replybullet Posted: 04 Dec 2017 at 9:48pm
Perfectly normal after eating certain foods such as beetroot, blackberries or even rhubarb whether you're on ppi's or not. Absolutely nothing to worry about. All will be well tomorrow.

Suzy
IP IP Logged
steveb8189
Senior Member
Senior Member


Joined: 09 Mar 2016
Online Status: Offline
Posts: 188
Quote steveb8189 Replybullet Posted: 05 Dec 2017 at 9:19am
Actually blueberries were the other thing that caused me concern as they make your stools black - also a sign of blood in your digestive tract.
IP IP Logged
Post Reply Post New Topic
Printable version Printable version

Forum Jump
You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot delete your posts in this forum
You cannot edit your posts in this forum
You cannot create polls in this forum
You cannot vote in polls in this forum